Alert archive / Missouri / Red Flag Warnings in 2024
Red Flag Warning 2, NWS Springfield, MO
NWS Springfield, MO issued this red flag warning at Feb 23, 2024, 11:06 AM CST for 10 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It took effect at Feb 23, 2024, 1:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 23, 2024, 11:06 AM CST (17:06 UTC)
- In effect from
- Feb 23, 2024, 1:00 PM CST
- Expired
- Feb 23, 2024, 7:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barton County, MO, Cedar County, MO, Dade County, MO, Greene County, MO, Hickory County, MO, Jasper County, MO, Lawrence County, MO, Polk County, MO, St. Clair County, MO, Vernon County, MO
The radar
The Springfield radar (KSGF), 69 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 5.1 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1584 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
213 WWUS83 KSGF 231706 RFWSGF URGENT - FIRE WEATHER MESSAGE National Weather Service Springfield MO 1106 AM CST Fri Feb 23 2024 KSZ073-097-101-MOZ066>068-077>079-088>090-094-240100- /O.NEW.KSGF.FW.W.0002.240223T1900Z-240224T0100Z/ Bourbon-Crawford-Cherokee-Vernon-St. Clair-Hickory-Barton-Cedar- Polk-Jasper-Dade-Greene-Lawrence- 1106 AM CST Fri Feb 23 2024 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CST THIS EVENING FOR GUSTY WINDS AND DRY AIR FOR FIRE WEATHER ZONES 066, 067, 068, 073, 077, 078, 079, 088, 089, 090, 094, 097 and 101... The National Weather Service in Springfield has issued a Red Flag Warning, which is in effect until 7 PM CST this evening. * AFFECTED AREA...In Kansas...Fire Weather Zones 073, 097 and 101. In Missouri...Fire Weather Zones 066, 067, 068, 077, 078, 079, 088, 089, 090, and 094. * WINDS...Northwest 15 to 20 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...20 to 25 percent. * IMPACTS...Highest Threat area will be in open grassland where fine fuels are drier. Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
744 WWUS83 KSGF 240106 RFWSGF URGENT - FIRE WEATHER MESSAGE National Weather Service Springfield MO 706 PM CST Fri Feb 23 2024 KSZ073-097-101-MOZ066>068-077>079-088>090-094-240215- /O.EXP.KSGF.FW.W.0002.000000T0000Z-240224T0100Z/ Bourbon-Crawford-Cherokee-Vernon-St. Clair-Hickory-Barton-Cedar- Polk-Jasper-Dade-Greene-Lawrence- 706 PM CST Fri Feb 23 2024 ...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND DRY AIR FOR FIRE WEATHER ZONES 066, 067, 068, 073, 077, 078, 079, 088, 089, 090, 094, 097 AND 101... ...RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE AT 7 PM... The National Weather Service in Springfield has expired the Red Flag Warning. Winds have diminished over the area and humidity levels should continue to increase this evening. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Feb 23, 5:18 AM CST, 5 hours 48 minutes earlier. Its key messages:
- Elevated to locally significant fire danger today with gusty northwest winds up to 30 mph and 25 to 30% humidity.
- Slightly cooler Today and Saturday, but still remaining above normal. Well above normal temperatures (as much as 25 degrees above normal) Sunday through Tuesday.
- Elevated fire danger continues on a daily basis Saturday through Tuesday.
- Rain chances increase by Tuesday night into Wednesday (30-50% chances). Severe weather chances remain uncertain.
Area forecast discussion, Feb 23, 5:18 AM CST, 5 hours 48 minutes before
Area Forecast Discussion National Weather Service Springfield MO 518 AM CST Fri Feb 23 2024 .KEY MESSAGES... - Elevated to locally significant fire danger today with gusty northwest winds up to 30 mph and 25 to 30% humidity. - Slightly cooler Today and Saturday, but still remaining above normal. Well above normal temperatures (as much as 25 degrees above normal) Sunday through Tuesday. - Elevated fire danger continues on a daily basis Saturday through Tuesday. - Rain chances increase by Tuesday night into Wednesday (30-50% chances). Severe weather chances remain uncertain. && .SHORT TERM /THROUGH SATURDAY/... Issued at 230 AM CST Fri Feb 23 2024 Current Conditions and Synoptic Pattern: Water vapor and upper air analysis shows a northwest flow pattern across the area as a trough has passed east of the area. There was another piece of energy dropping south through the Dakotas and Minnesota. A small area of 700-500mb moisture was currently pushing through with some scattered mid level clouds. Overall a cooler and drier airmass was advecting into the area with surface temps in the 40s and dewpoints in the 30s. Obs upstream in Nebraska showed dewpoints in the 20s. Today: The small area of mid level clouds will exit this morning with clear skies expected for the day. Forecast soundings show a strong signal for deep mixing (perhaps as high as 700mb) with this northwest flow pattern. This would lead to both gusty winds and dry air mixing down from aloft. We have nudged down dewpoints closer to the NBM10th percentile (afternoon dewpoints in the upper 20s to around 30). This combined with highs in the low to mid 60s will yield RH values in the 25 to 30 percent range. It should be noted that some guidance (RAP and HRRR) have stronger mixing and dewpoints/RH going even lower (locally 20-25%). Momentum transfers in the soundings yield afternoon gusts of 25 to locally 35 mph with the stronger gusts west of Springfield. Some of the fire weather stations (RAWS sites) have measured afternoon/evening fuel moistures down to 10% lately which indicates finer fuels are drying out. Bottom line is that we are becoming increasingly confident that we will be very close to Red Flag Warning criteria today, especially west of Springfield. We will be messaging this elevated to locally significant fire danger today with the biggest concern being finer fuels such as grass. We will need to monitor morning 12z soundings and dewpoints/humidity model trends closely for any potential short fuse Red Flag Warning issuance. Saturday: A strong piece of energy drops down into eastern Missouri and Illinois late tonight into Saturday morning which will reinforce this dry airmass. Surface high pressure builds in during the day and we continue to see about a 10 degree high temp spread from west to east across the area as much cooler air aloft glances the eastern Ozarks. In this area, highs in the lower to middle 50s are likely. Areas closer to Kansas will see temps reach the lower 60s as winds will begin to turn back to the southwest late in the day. With dewpoints in the 20s, this will lower those RH values down into the 25 to 30 percent range again however the difference will be the winds. Winds look to be much less than they will be today with the highest gusts (less than 20mph) west of Springfield. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... Issued at 230 AM CST Fri Feb 23 2024 Sunday: Mid level heights and thickness begin to rise as the low level flow becomes southwesterly again. Ensembles now have increased 850mb temps up into the 10-12C range and compared to climatology would suggest highs in the lower to middle 70s. Current NBM deterministic temps are closer to the 25th percentile (around 70) and given the forecast cloud cover to be less than 20%, these temps may need to be increased in future updates. We will also need to monitor the fire danger as there is typically a high bias in model dewpoint forecasts in the day after a departing surface high. Monday and Tuesday: These days are shaping up to be very warm and perhaps record breaking temperature days as ensemble clusters continue to show a scenario where an expansive mid level ridge builds across the southern and central US. Mean 850mb temps look to climb into the 12-15C range on Monday and then the 16-19C range on Tuesday which is near records per sounding climatology. Local climatology studies would suggest high temp potential in the upper 70s to near 80 depending on cloud cover. Latest NBM forecasts continue to show this potential however the determinisitic values are around the 25th percentile (middle to upper 70s). The NBM does have 30-50% chances for highs to reach 80 degrees on Tuesday. There is also a strong signal in the Extreme Forecast Index/Shift of Tails tool and CIPS analogs for these very warm temperatures (as much as 25 degrees above average). Temps Monday night will likely remain around 60 degrees in a few areas as strong southwest winds keep the airmass mixed. See climate section below for temperature records. While low level moisture will be slowly increasing, temperatures this warm will likely allow for at least some mixing to occur and winds look to increase ahead of the next storm system. Therefore elevated fire danger remains both Monday and Tuesday. We will likely have to continue to monitor the low level moisture recovery (dewpoints) as this will be a key factor in the fire danger. There continues to be significant variance in the timing and location of a western US trough late Tuesday and Wednesday. Ensemble clusters comprised of the GFS and Canadian members show a more slower and southern track of the shortwave energy where as the EURO ensembles have trended much faster and are farther north with the energy. This will have implications on frontal passage timing which could be as early as Tuesday afternoon or as late as Tuesday night. Both ensemble scenarios would generally yield a positively tilted trough passage. Given the variance and the timing/location of the trough, the thunderstorm potential remains uncertain at this time and even rain chances remain less than 50 percent. That being said, there continues to be a signal in both the CIPS analogs and the CSU Machine Learning forecast for some severe potential with this system. The ECMWF Extreme Forecast Index shows a strong signal for a favorable CAPE/Shear combo for severe weather just east of our area however this is tied to that faster solution. The Storm Prediction Center has highlighted the eastern half of the area in a 15% severe probability for Tuesday and we will continue to monitor the trends over the coming days. Wednesday and Thursday: After the mid week trough passage we will see temps back closer to climatology (highs in the 50s and lows in the 20s and 30s). Confidence is low with respect to any precip chances (currently 20%) as they are largely tied to EURO ensembles bringing a system in from the southwest which is currently an outlier when compared to the other ensembles. && .AVIATION /12Z TAFS THROUGH 12Z SATURDAY/... Issued at 517 AM CST Fri Feb 23 2024 Confidence is high that VFR conditions will prevail at the TAF sites with mostly clear skies. West to northwest winds will increase during the day with gusts around 25kts likely for the afternoon. Winds will decrease this evening. && .CLIMATE... Issued at 230 AM CST Fri Feb 23 2024 Record High Temperatures: February 25: KSGF: 74/1981 KJLN: 75/1981 February 26: KSGF: 77/1996 KJLN: 81/1996 KVIH: 75/1996 KUNO: 76/1961 February 27: KSGF: 77/1976 KJLN: 76/1976 KVIH: 76/1976 KUNO: 77/1976 Record High Minimum Temperatures: February 27: KSGF: 55/1981 && .SGF WATCHES/WARNINGS/ADVISORIES... KS...None. MO...None. && SHORT TERM...Burchfield LONG TERM...Burchfield AVIATION...Burchfield CLIMATE...Burchfield
Hazardous weather outlook, Feb 23, 10:25 AM CST, 41 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 1025 AM CST Fri Feb 23 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241630- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1025 AM CST Fri Feb 23 2024 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited non thunderstorm wind risk. Significant fire weather risk. DISCUSSION... Northwest wind gusts of 25 to 35 mph combined with afternoon humidity of 20 to 30 percent will create elevated to locally significant fire danger across the area. The highest fire danger will be in the grasslands of southeast Kansas and western Missouri. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Warm temperatures, low humidity and gusty southwest winds will create an elevated fire danger on a daily basis through Tuesday. Thunderstorm chances return by late Tuesday. The chance of severe thunderstorms remains uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Wise
Nearby
Red Flag Warnings in Missouri, 2024Red Flag Warnings in Kansas, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.